Format

Send to

Choose Destination
Ann Hematol. 1998 Feb;76(2):87-90.

Ticlopidine-associated aplastic anemia. A case report and review of literature.

Author information

1
Department of Internal Medicine, Veterans General Hospital-Kaoshiung, Taiwan, R.O.C.

Abstract

Serious hematologic complications associated with ticlopidine have been reported, including aplastic anemia. We report here an additional case of fatal aplastic anemia due to ticlopidine. A 66-year-old male patient developed fever and pancytopenia 2 months after ticlopidine was started. Despite the administration of granulocyte colony-stimulating factor (G-CSF) and broad-spectrum antibiotics, as well as aggressive red cell and platelet transfusions, the patient died 16 days after admission due to septic shock. Eighteen other cases of ticlopidine-induced aplastic anemia published in the English literature are also reviewed and presented here. Eight of the total 19 patients (including the one reported here) have died, mostly due to infection. Of the seven who received supportive treatment only, four had spontaneous recovery. Nine cases were treated with G-CSF or granulocyte-macrophage colony-stimulating factor (GM-CSF), and response was observed in only four of them. Several other cases were treated with high-dose corticosteroids or androgens; however, it was not possible to evaluate the efficacy of these treatments because of the limited number of cases. In the absence of satisfactory treatment for ticlopidine-induced aplastic anemia at present, it may be reasonable to try antilymphocyte globulin or cyclosporine. Also, great efforts should be made in the prevention and management of infection accompanying this disease.

PMID:
9540764
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center